Many people fear that they will have nausea and vomiting while receiving chemotherapy. However, these side effects are less common and often less severe than commonly thought. Effective anti-nausea drugs can prevent or lessen nausea and vomiting in most people.
It is important that you tell your doctor or nurse if you do have these symptoms, especially if the vomiting lasts more than a day or if you cannot keep liquids down. You may feel sick a few hours after chemotherapy. Some people also have delayed side effects, feeling nauseous and vomiting a few days after treatment. This is still related to treatment, so be sure to tell your healthcare team.
Also remember that different drugs work for different people. You may need more than one drug to get relief. Continue to work with your team to find the drug or drugs that work best for you.
In addition to taking your medication, here are some steps that you can take to reduce nausea and vomiting:
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
Coping with nausea and vomiting from chemotherapy. Cancer Care website. Available at: http://www.cancercare.org/pdf/booklets/ccc_nausea_and_vomiting.pdf. Published 2008. Accessed March 5, 2014.
Managing chemotherapy side effects. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/chemo-side-effects/nausea. Updated February 2012. Accessed March 5, 2014.
Toxicities of chemotherapeutic agents. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated February 11, 2014. Accessed March 5, 2014.
Understanding chemotherapy: a guide for patients and families. American Cancer Society website. Available at: http://www.cancer.org/acs/groups/cid/documents/webcontent/003025-pdf.pdf. Accessed March 5, 2014.
What are common side effects. American Cancer Society website. Available at: http://www.cancer.org/Treatment/TreatmentsandSideEffects/TreatmentTypes/Chemotherapy/UnderstandingChemotherapyAGuideforPatientsandFamilies/understanding-chemotherapy-common-side-effects. Updated March 17, 2011. Accessed June 25, 2012.
Last reviewed March 2014 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.